Alert archive / South Carolina / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 23, NWS Columbia, SC

March 6, 2003Kershaw County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Mar 6, 2003, 1:18 AM EST for Kershaw County, South Carolina. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 6, 2003, 1:18 AM EST (06:18 UTC)
Expired
Mar 6, 2003, 2:00 AM EST
In force
42 min
Issued by
NWS Columbia, SC
Area
Counties, with a storm outline in the text

County Kershaw County, SC

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 5, 11:35 PM ESTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 6.3 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2003-03-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2003-03-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
743 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
-9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCAE 060618
SVRCAE
SCC055-060700-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
118 AM EST THU MAR 6 2003

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
    KERSHAW COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 200 AM EST.

* AT 108 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR LUGOFF...MOVING NORTHEAST AT 50 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
    LUGOFF.
    CAMDEN.

THIS STORM WILL PRODUCE DAMAGING WINDS IN EXCESS OF 55 MPH AND DAMAGING
HAIL.

LAT...LON 3445 8080 3409 8071 3439 8031 3460 8042

TTH/RJL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 5, 3:25 PM EST, 9 hours 53 minutes earlier.

Area forecast discussion, Mar 5, 3:25 PM EST, 9 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
325 PM EST WED MAR 5 2003

DISC:  19Z SURFACE ANALYSIS SHOWS WARM FRONT TO OUR SOUTH ACROSS SRN
GA.

SATELLITE AND OBS SHOWS LOTS OF CLOUDS ACROSS THE AREA THIS
AFTERNOON. CLOUDS A BIT THINNER WITH SOME SUN ACROSS THE SRN
PORTIONS OF THE CWA. MODELS STILL DIFFERING ON TIMING AND POTENTIAL
FOR SEVERE WEATHER TONIGHT INTO THURSDAY. ETA/MESO ETA CONTINUE TO
BE SLOWER THAN THE GFS IN PUSHING CDFNT TOWARD THE AREA TOMORROW.
BOTH MODELS SHOW WARM FRONT WILL GRADUALLY MOVE NORTHWARD TONIGHT
AND MOVE ACROSS THE AREA. MODELS SHOW INSTABILITY NOT THAT
IMPRESSIVE LATER TONIGHT INTO EARLY THURSDAY...BUT MODELS DUE SHOW
FAVORABLE RIGHT REAR QUAD OF UPPER JET ACROSS THE AREA BY THURSDAY
AND ALSO STRONG LOW LEVEL JET DEVELOPING ACROSS THE AREA TOWARDS
MORNING. WILL CONTINUE WITH WORDING OF TSRA...WITH SOME POSSIBLE
SEVERE...WITH MAIN THREAT BEING DAMAGING WINDS. SPC STILL HAS
PORTIONS OF THE CWA OUTLOOKED UNDER SLIGHT RISK. COLD FRONT EXPECTED
TO GRADUALLY WORK ITS WAY SOUTH AND EAST THURSDAY NIGHT INTO FRIDAY.
GFS DOES NOT PUSH FRONT AND MOISTURE AS FAR SOUTH AS ETA...THEREFORE
BRINGS IN ANOTHER CHANCE FOR SHOWERS...ESP SOUTH LATE THURSDAY NIGHT
INTO FRIDAY. WILL INTRODUCE A CHANCE FOR SHOWERS DURING THE
PERIOD...ESP ACROSS THE SOUTH. WITH MID/UPPER LEVEL FLOW STILL
REMAINING SW...WOULD NOT BE SURPRISED IN THE FARTHER N GFS. AS FOR
TEMPERATURES THROUGH THE PERIOD WILL STAY CLOSE TO CONSENSUS VALUES
OF THE GUIDANCE AND LOCAL EQUATIONS.

EXTENDED...WITH PATTERN BEING MORE ZONAL THROUGH THE PERIOD AND MOST
OF THE SYSTEMS REMAINING TO OUR N...LOOKS TO BE A DRY WEEKEND
INTO EARLY NEXT WEEK FOR THE EXTENDED. TEMPERATURES WILL BE CLOSE
TO/SLIGHTLY ABOVE NORMAL VALUES THROUGH THE PERIOD. NEXT BEST CHANCE
OF SHOWERS WILL BE ON WEDNESDAY.

FCSTID =   77
CAE   59  73  49  63 /  70  70  30  40
AGS   58  74  49  63 /  70  70  40  50
SSC   59  72  49  63 /  70  70  30  40
OGB   60  73  51  64 /  70  70  40  50

.CAE...
GA...NONE.
SC...NONE.

LCV
Hazardous weather outlook, Mar 5, 5:00 AM EST, 20 hours 18 minutes before
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-051200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
500 AM EST WED MAR 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...TODAY AND TONIGHT
SEVERE THUNDERSTORMS MAY OCCUR TONIGHT. AN AREA OF SHOWERS AND
THUNDERSTORMS IS EXPECTED TO MOVE INTO THE OUTLOOK AREA TONIGHT
AHEAD OF A COLD FRONT. STRONG WINDS AND VERY COLD TEMPERATURES IN
THE UPPER LEVELS OF THE ATMOSPHERE MAY HELP CAUSE SOME OF THE
THUNDERSTORMS TO BECOME SEVERE. THUNDERSTORMS WITH WIND GUSTS NEAR
70 MPH AND HAILSTONES NEAR THREE-QUARTERS OF AN INCH MAY OCCUR. THE
LATEST DATA INDICATES THE THREAT OF SEVERE WEATHER WILL BE AFTER
MIDNIGHT TONIGHT.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

.DAYS TWO THROUGH SEVEN...
A WIND ADVISORY FOR AREA LAKES WILL LIKELY BE NEEDED THURSDAY.
OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

RJL

In the hours before

Special weather statement, Mar 5, 9:49 PM EST, 3 hours 29 minutes before
SCZ018-GAZ040-060300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
949 PM EST WED MAR 05 2003

AT 945 PM STRONG THUNDERSTORMS WERE CROSSING MCCORMICK COUNTY. THESE
STORMS WILL PRODUCE WIND GUSTS TO 45 MPH ALONG WITH BRIEF HEAVY RAIN.
THE STORMS WERE MOVING NORTHEAST AT 45 MPH AND WILL MOVE OUT OF
MCCORMICK COUNTY BY 1015 PM.

LM

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 6, 12:05 AM ESTSevere Thunderstorm WarningCAEEdgefield25 min
Mar 6, 12:11 AM ESTSevere Thunderstorm WarningCAESumter34 min
Mar 6, 12:26 AM ESTSevere Thunderstorm WarningCAELee34 min
Mar 6, 12:31 AM ESTSevere Thunderstorm WarningCAENewberry44 min
Mar 6, 12:38 AM ESTSevere Thunderstorm WarningCAELexington37 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.